Iowa, 2016Flood and Hail in Iowa, July 18, 2016
July 18, 2016 · NWS OAX · 5 events in 3 counties and zones
Thunderstorms develop late in the evening of July 17 in response to the nocturnal strengthening of the low-level jet over a stalled frontal boundary over southeast Nebraska and southwest Iowa. Although the majority of these thunderstorms were strong, only isolated reports of severe weather were observed mainly in the form of strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms develop late in the evening of July 17 in response to the nocturnal strengthening of the low-level jet over a stalled frontal boundary over southeast Nebraska and southwest Iowa. Although the majority of these thunderstorms were strong, only isolated reports of severe weather were observed mainly in the form of strong winds. In addition to the severe weather, the orientation of the thunderstorms from northwest to southeast resulted in repeated or training of the storms and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 10:37 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 17, 10:37 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1137 PM CDT SUN JUL 17 2016
.SHORT TERM...(tonight through Wednesday)
Issued at 312 PM CDT Sun Jul 17 2016
Early afternoon water vapor imagery and 12z upper-air analysis
indicate a short-wave trough embedded within a quasi-zonal flow
regime over the upper Great Lakes with a weaker upstream
perturbation along the Nebraska-Kansas border. At the surface, a
weak cold front stretched along a line from south of KSUX to south
of KBVN as of 18z with this boundary expected to stall across
southwest Iowa and southeast Nebraska tonight.
An area of elevated thunderstorms is ongoing this afternoon over
southeast Nebraska with this activity likely being forced by DCVA
attendant to the upstream disturbance mentioned above. Latest
convection-allowing model guidance suggests that this convective
regime could persist into this evening across portions of
southeast Nebraska and southwest Iowa. Meanwhile along the cold
front, confidence remains low that surface-based storm
development will occur. On the condition that storms can become
rooted in the boundary-layer, ample instability and vertical shear
are present to support an isolated severe weather threat.
Tonight, strengthening low-level warm advection atop the shallow
frontal surface may foster isolated to widely scattered
thunderstorms from portions of east-central Nebraska into western
Iowa. Some of this activity could linger into Monday morning
before dissipating or shifting to the southeast. Some patchy fog
could also develop on the immediate cool side of the stalled front
late tonight into early Monday.
Mid-level heights will begin to rise in earnest Monday over the
north-central U.S. into south-central Canada, between troughs over
the northeast Pacific and eastern Canada. An embedded short-wave
trough originating near the Four Corners Monday morning will crest
the building ridge axis over South Dakota and northern Nebraska
Monday night before weakening to our east on Tuesday. The dynamic
response to this upper-air system will augment the nocturnal LLJ,
which in turn will contribute to the development of elevated
storms Monday night with the best precipitation chances across
the northern half of the CWA.
Tuesday into Wednesday, mid-level heights continue to rise with a
warmer low-level air mass initially over the High Plains migrating
northeast into the mid Missouri Valley. High temperatures in the
90s coupled with dewpoints in the mid 60s to lower 70s will yield
afternoon heat indices of around 100F on Tuesday and 105-107F on
Wednesday.
.LONG TERM...(Wednesday night through Sunday)
Issued at 312 PM CDT Sun Jul 17 2016
12z medium-range guidance continues to indicate that the central
U.S. ridge will be maintained through Thursday before mid-level
heights are suppressed by a series of short-wave troughs
translating through the north-central states. The seasonably warm
temperatures will continue through Thursday into Friday with highs
in the mid 90s to around 100 and heat indices of 105-110F. Given
these expected conditions, we will have to consider a heat
advisory or excessive heat warning leading up to Wednesday. Of
note, existing record high temperatures will likely not be
challenged during this upcoming week.
A cold front will move into the area Friday night, ushering in a
slightly cooler air mass, at least for the northern part of our
area. This boundary will linger over the mid Missouri Valley
through next weekend, supporting a low-probability chance of
thunderstorms.
&&
.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Tuesday)
Issued at 1136 PM CDT Sun Jul 17 2016
Scattered showers and thunderstorms will make their way through the
region tonight. The majority of this precipitation should remain
south of KOFK and east of KLNK. KOMA could see a few storms very
early on in the TAF period. Light winds along with plenty of
moisture could lead to reduced visibilities, mainly at KOFK Monday
morning. By Monday afternoon VFR conditions will prevail and winds
will become southeasterly and increase slightly.
&&
.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KG
Hazardous weather outlook, Jul 17, 10:32 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 PM CDT SUN JUL 17 2016
IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-181845-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
1132 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THUNDERSTORMS ARE POSSIBLE TONIGHT INTO MONDAY MORNING...MAINLY
SOUTH OF A LINE FROM COLUMBUS TO ONAWA. A FEW OF THESE STORMS MAY
BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS. HEAVY RAINFALL ALSO WILL BE POSSIBLE WITH STORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.
OTHERWISE...HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK
WITH AFTERNOON HEAT INDEX VALUES RISING INTO THE 100S IN MANY
AREAS. THURSDAY HEAT INDEX VALUES DURING THE AFTERNOON COULD RANGE
105 TO 110.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
NEZ011-012-015>018-030>033-042-043-181845-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
1132 PM CDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
HO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING.
OTHERWISE...HOT AND HUMID WEATHER IS EXPECTED BY MID TO LATE WEEK
WITH AFTERNOON HEAT INDEX VALUES RISING INTO THE 100S IN MANY
AREAS. THURSDAY HEAT INDEX VALUES DURING THE AFTERNOON COULD RANGE
105 TO 110.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
MAYES
In the hours before
Special weather statement, Jul 17, 11:12 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 AM CDT MON JUL 18 2016
IAZ069-NEZ052-053-180545-
POTTAWATTAMIE IA-DOUGLAS NE-SARPY NE-
1212 AM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...SOUTHWESTERN
POTTAWATTAMIE...EASTERN DOUGLAS AND NORTHEASTERN SARPY COUNTIES UNTIL
1245 AM CDT...
AT 1211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LA VISTA...OR 5 MILES SOUTH OF OMAHA...MOVING NORTHEAST AT 40
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...RALSTON...
OFFUTT AFB...CARTER LAKE...BOYS TOWN...CRESCENT...
LAKE MANAWA STATE PARK AND NARROWS RIVER PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 79 AND 97.
INTERSTATE 29 BETWEEN MILE MARKERS 43 AND 63.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 11.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 454.
LAT...LON 4115 9573 4116 9588 4114 9588 4112 9586
4111 9587 4108 9596 4124 9615 4142 9588
4119 9562
TIME...MOT...LOC 0511Z 236DEG 33KT 4118 9598
DEWALDLocal storm report, Jul 17, 11:27 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1227 AM CDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 1 WSW OMAHA 41.26N 96.02W
07/18/2016 E60 MPH DOUGLAS NE TRAINED SPOTTER
&&
VDEWALDSpecial weather statement, Jul 17, 11:33 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1233 AM CDT MON JUL 18 2016
IAZ091-180600-
PAGE IA-
1233 AM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAGE COUNTY UNTIL
100 AM CDT...
AT 1232 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF CLARINDA...OR 15 MILES NORTHWEST OF
BEDFORD...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA AND HEPBURN.
LAT...LON 4062 9498 4087 9510 4090 9503 4090 9493
4073 9493 4073 9491 4065 9491
TIME...MOT...LOC 0532Z 238DEG 21KT 4080 9496
DEWALDSpecial weather statement, Jul 17, 11:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1245 AM CDT MON JUL 18 2016
IAZ069-079-080-180615-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
1245 AM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...EASTERN
MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 115 AM CDT...
AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF MACEDONIA...OR 28 MILES SOUTHWEST OF ATLANTIC...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...GLENWOOD...MALVERN...EMERSON...ELLIOTT...HENDERSON...
HASTINGS AND COBURG.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 11 AND 39.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 25 AND 37.
LAT...LON 4091 9513 4091 9564 4107 9575 4123 9516
TIME...MOT...LOC 0544Z 278DEG 20KT 4113 9542
DEWALD
Special weather statement, Jul 18, 12:02 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
102 AM CDT MON JUL 18 2016
IAZ069-NEZ052-053-180645-
POTTAWATTAMIE IA-DOUGLAS NE-SARPY NE-
102 AM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...NORTHWESTERN
POTTAWATTAMIE...EASTERN DOUGLAS...SOUTHEASTERN WASHINGTON AND
NORTHEASTERN SARPY COUNTIES UNTIL 145 AM CDT...
AT 102 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN OMAHA...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...NORTHERN COUNCIL BLUFFS...UNDERWOOD...CARTER LAKE...NEOLA...
CRESCENT...MCCLELLAND...ARROWHEAD PARK...NARROWS RIVER PARK AND
HITCHCOCK NATURE CENTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 88 AND 99.
INTERSTATE 29 BETWEEN MILE MARKERS 52 AND 68.
INTERSTATE 80 IN IOWA NEAR MILE MARKER 1...AND BETWEEN MILE MARKERS 8
AND 23.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 450 AND 454.
LAT...LON 4136 9552 4119 9601 4136 9614 4140 9607
4139 9594 4143 9593 4144 9592 4147 9594
4151 9586 4150 9564
TIME...MOT...LOC 0602Z 237DEG 21KT 4129 9602
DEWALDSpecial weather statement, Jul 18, 12:05 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
105 AM CDT MON JUL 18 2016
IAZ079-080-090-091-180645-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-
105 AM CDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...NORTHEASTERN
FREMONT...PAGE AND EASTERN MILLS COUNTIES UNTIL 145 AM CDT...
AT 105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF STANTON...OR 22 MILES WEST OF CORNING...MOVING
SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...SHENANDOAH...VILLISCA...ESSEX...STANTON...
EMERSON...ELLIOTT...HENDERSON...HASTINGS...GRANT...YORKTOWN...
IMOGENE...COBURG...HEPBURN...
VIKING LAKE STATE PARK AND PIERCE RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 20 AND 51.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 10 AND 37.
LAT...LON 4069 9540 4115 9560 4116 9493 4073 9493
4073 9491 4069 9491
TIME...MOT...LOC 0605Z 306DEG 32KT 4095 9518
DEWALDEvent by event
3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Montgomery
- When
- July 18, 12:10 AM CST
- Where
- Montgomery County, 0.87 mi SE of Red Oak
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.010, -95.220
The emergency manager reported significant tree damage in the city of Red Oak.
Thunderstorm Wind, Montgomery
- When
- July 18, 12:30 AM CST
- Where
- Montgomery County, Villisca
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -95.000
The emergency manager reported some outbuildings destroyed at a farmstead.
Thunderstorm Wind, Page
- When
- July 18, 12:34 AM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -95.040
Several trees and numerous limbs were reported downed, some on power lines, was reported in the city of Clarinda.
Hail, Pottawattamie
- When
- July 18, 12:40 AM CST
- Where
- Pottawattamie County, 3.63 mi E of Crescent
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -95.800
Flood, Page
- When
- July 18, 8:51 AM CST
- Where
- Page County, 0.88 mi SSW of Hepburn to 2.75 mi E of Bethesda
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.839, -95.009
Several county roads were reported flooded across the County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643928, 643929, 643930, 643927, 643926.